I've heard from parent after parent about how remarkable the new Teething Tablets are. I did purchase some, but upon looking at the box and noticing that there is not any dosing information for a child under 2 years of age, then later asking my Pediatrician about them as well I cannot and do not give them to her. I would probably give them a shot if I came across a kind that was for younger babies.
Another option is the baby Orajel, or other brands of teething gels. I do have some of that as well, but like the Tablets have a reason to be uncomfortable about them. I have read a few different places that if too much is put in a child's mouth or if they swallow it can numb their gag reflex and cause them to choke. Yikes! Makes a Momma nervous for sure!
I've just been sticking with freezing her teething rings and giving her the baby Tylenol on nights when she is inconsolable, and I'm glad I have because I just came across new warnings just issued by the FDA regarding Teething Gels specifically.
|I was even fooled by the "Naturals" kind of Baby Orajel, as you can see it still has Benzocaine.|
The stomach-dropping quote that I read was:
"Benzocaine is a local anesthetic that’s in products like Anbesol, Orajel & Baby Orajel, Orabase and Hurricaine. The FDA says using benzocaine products to stop mouth and gum pain can cause a rare and sometimes fatal condition called methemoglobinemia. Methemoglobinemia is a blood disorder where the oxygen that’s carried through the blood to the tissue drops to dangerously low levels. In severe cases it can cause death."
The article also states that the FDA did issue a warning in 2006, and other in 2011.
Hard core facts: Since 2006 there have been a total of 29 reported benzocaine gel-related cases of this blood disorder. 19 total in children, and shockingly 15 of the 19 were in babies under 2 years of age!
Some key signs to look for: Blue fingernails, skin, lips, trouble breathing, headache, light headedness and an increased heart rate.
An extremely scary fact with methemoglobinemia is that it can likely occur after just the first time using it, as well as even if you have used it countless times on your child.
I found the article at Parents.com but CNN wrote the original and that can be found here: http://thechart.blogs.cnn.com/2012/06/01/fda-warns-about-benzocaine-in-baby-pain-gels/?hpt=hp_bn12
Please be careful with your little ones!! I will continue to search for more homeopathic remedies for my little one and if I come across anything worth reporting I will be SURE to get it back to you. Anything to decrease the use of Teething Gels. I hope this helps to get the word out!